Tennessee, 2009

Hail and Damaging Winds in Tennessee, June 26, 2009

June 26, 2009 · NWS OHX · 5 events in 4 counties and zones

As a cold front moved from the Ohio River Valley during the early morning hours into northern Middle Tennessee during the afternoon hours, and upper level disturbances moved in from the northwest, isolated thunderstorms developed across mainly northern portions of Middle Tennessee. Three of these thunderstorms reached severe thresholds, two producing thunderstorm wind damage and one large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a cold front moved from the Ohio River Valley during the early morning hours into northern Middle Tennessee during the afternoon hours, and upper level disturbances moved in from the northwest, isolated thunderstorms developed across mainly northern portions of Middle Tennessee. Three of these thunderstorms reached severe thresholds, two producing thunderstorm wind damage and one large hail. Other thunderstorms produced lightning that caused major damage to a home in Macon County and an oil well in Overton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 26, 1:28 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 26, 1:28 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
228 PM CDT FRI JUN 26 2009

.MESOSCALE UPDATE...
CU FIELD NOT SHOWING MUCH VERTICAL DEVELOPMENT ACROSS MID STATE
AT 19Z. THIS MAY BE IN PART DUE TO DRY AIR ENTRAINMENT AS LATEST
RUC MODEL SHOWS PLENTY OF DRY AIR THROUGH A GOOD PART OF
ATMOSPHERE FROM 750MB UPWARD. CLOUD BASES AND TOPS ARE SHALLOW.
AM UNABLE TO FIND SUPPORT FOR CAP BUT THERE IS PLENTY OF SUBSIDENCE
ACROSS THE AREA.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Jun 26, 4:08 AM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
508 AM CDT FRI JUN 26 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-271015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
508 AM CDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY
AS THE FRONT PASSES.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

31/JBW

The radar

The Nashville radar (KOHX), 50 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Lightning, Macon

When
June 26, 3:45 PM CST
Where
Macon County, 0.54 mi WNW of Gap of the Ridge
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.533, -86.129

Lightning struck a multi-story well constructed brick home at 1106 Hightower Road. It caused an attic fire that lasted from 4 PM to 10 PM. Three fire fighters were transported to the hospital with smoke inhalation and chest pains. They were later released.

Thunderstorm Wind, Macon

When
June 26, 4:00 PM CST
Where
Macon County, 0.48 mi SE of Lafayette Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.515, -86.064

A strong outflow wind associated with a thunderstorm mangled the stands at the Macon County Fairgrounds, causing considerable damage.

Hail, Stewart

When
June 26, 4:15 PM CST
Where
Stewart County, 2.78 mi W of Dover
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.480, -87.880

Nickel size hail was reported.

Lightning, Overton

When
June 26, 5:30 PM CST
Where
Overton County, 1.08 mi N of Livingston Arpt
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.416, -85.319

A lightning stike directly hit an oil well off Airport Road in Livingston. It caused the entire lid to bend and fly off.

Thunderstorm Wind, Wilson

When
June 26, 7:50 PM CST
Where
Wilson County, 1.01 mi SSE of Morene
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.057, -86.243

Large tree was uprooted along with tin siding blown off building near Cainsville Road in Norene.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184560, 184744, 181565, 184554, 183356.